Discovering the unintended ‘off-targets’ that predict adverse drug reactions is daunting by empirical methods alone. Drugs can act on several protein targets, some of which can be unrelated by conventional molecular metrics, and hundreds of proteins have been implicated in side effects. Here we use a computational strategy to predict the activity of 656 marketed drugs on 73 unintended ‘side-effect’ targets. Approximately half of the predictions were confirmed, either from proprietary databases unknown to the method or by new experimental assays. Affinities for these new off-targets ranged from 1 nM to 30 μM. To explore relevance, we developed an association metric to prioritize those new off-targets that explained side effects better than any known target of a given drug, creating a drug-target-adverse drug reaction network. Among these new associations was the prediction that the abdominal pain side effect of the synthetic oestrogen chlorotrianisene was mediated through its newly discovered inhibition of the enzyme cyclooxygenase-1. The clinical relevance of this inhibition was borne out in whole human blood platelet aggregation assays. This approach may have wide application to de-risking toxicological liabilities in drug discovery.
BACKGROUND: Pre-eclampsia/eclampsia is one of the most common causes of maternal and perinatal morbidity and mortality in low and middle income countries. Magnesium sulfate is the drug of choice for prevention of seizures as part of comprehensive management of the disease. Despite the compelling evidence for the effectiveness of magnesium sulfate, concern has been expressed about its safety and potential for toxicity, particularly among providers in low- and middle-income countries. The purpose of this review was to determine whether the literature published in these global settings supports the concerns about the safety of use of magnesium sulfate. METHODS: An integrative review of the literature was conducted to document the known incidences of severe adverse reactions to magnesium sulphate, and specific outcomes of interest related to its use. All types of prospective clinical studies were included if magnesium sulfate was used to manage pre-eclampsia or eclampsia, the study was conducted in a low- or middle-income country, and the study included the recording of the incidence of any adverse side effect resulting from magnesium sulfate use. RESULTS: A total of 24 studies that compared a magnesium sulfate regimen against other drug regimens and examined side effects among 34 subject groups were included. The overall rate of absent patellar reflex among all 9556 aggregated women was 1.6%, with a range of 0-57%. The overall rate of respiratory depression in 25 subject groups in which this outcome was reported was 1.3%, with a range of 0–8.2%. Delay in repeat administration of magnesium sulfate occurred in 3.6% of cases, with a range of 0-65%. Calcium gluconate was administered at an overall rate of less than 0.2%. There was only one maternal death that was attributed by the study authors to the use of magnesium sulfate among the 9556 women in the 24 studies. CONCLUSION: Concerns about safety and toxicity from the use of magnesium sulfate should be mitigated by findings from this integrative review, which indicates a low incidence of the most severe side effects, documented in studies that used a wide variety of standard and modified drug regimens. Adverse effects of concern to providers occur infrequently, and when they occurred, a delay of repeat administration was generally sufficient to mitigate the effect. Early screening and diagnosis of the disease, appropriate treatment with proven drugs, and reasonable vigilance for women under treatment should be adopted as global policy and practice.
Unsolicited patient observations are associated with risk of medical malpractice claims. Because lawsuits may be triggered by an unexpected adverse outcome superimposed on a strained patient-physician relationship, a question remains as to whether behaviors that generate patient dissatisfaction might also contribute to the genesis of adverse outcomes themselves.
Dissociative identity disorder (DID), once considered rare, was frequently diagnosed during the 1980s and 1990s, after which interest declined. This is the trajectory of a medical fad. DID was based on poorly conceived theories and used potentially damaging treatment methods. The problem continues, given that the DSM-5 includes DID and accords dissociative disorders a separate chapter in its manual.
Medication error is a frequent, harmful and costly patient safety incident. Research to date has mostly focused on medication errors in hospitals. In this study, we aimed to identify the main causes of, and solutions to, medication error in primary care.
Hepatotoxicity with first-line drugs, a major complication of anti-tuberculosis treatment, has not been studied by time-dependent analysis.
Abstract Introduction: Errors in medicine and patient safety are topics with growing scientific and public attention. In undergraduate medical education, these issues are little investigated so far. The aim of this study was to collect data regarding attitudes and needs of medical students. Methods: In a sample of 269 German medical students, data were collected using an anonymous online questionnaire. It consisted of three parts: (1) international validated questionnaire, (2) questions about the German medical education system and (3) demographic data. Data were analysed quantitatively and qualitatively. Results: One-hundred sixty-seven data sets were analysed (completion rate 62%). Twenty-five percent of the respondents stated that they already had committed a medical error. Almost half of the participants reported that they had been assigned tasks they had not been qualified for (47%), or where medical errors could have happened easily (50%). Final year students showed less confidence in error disclosure compared to younger students (p < 0.001). The majority of respondents (64%) wished for more education on the issues. Discussion: With regard to future curricular developments, a consideration of attitudes and needs of medical students regarding the topics of medical errors and patient safety seems necessary. A goal-directed undergraduate education can promote an open culture and can lead to safety and satisfaction for both patients and medical professionals.
Cantharidin is a widely used treatment for molluscum contagiosum (MC) that is often favored because of its speed of application and lack of pain at the time of application. Previous studies have supported its safety and reported high parental and dermatologist satisfaction with its use. Nonetheless, a lack of safety data has contributed to ambiguous U.S. Food and Drug Administration status that has made it increasingly difficult to obtain. All children treated with cantharidin for MC at a tertiary care center between January 1, 2005, and December 31, 2011, who had at least one follow-up visit or telephone call were included in the current study. Information related to treatment with cantharidin and adverse effects was abstracted from medical records. Of 512 children identified, 405 had at least one follow-up visit or telephone call after treatment and were included in this study. Cantharidin was applied to 9,688 lesions over 1,056 visits. Fifty-seven percent of children experienced blistering, an expected effect of therapy. Eleven percent of patients experienced adverse events. The most common adverse events were pain (7%) and significant blistering (2.5%). Other side effects were rare (<1%) and included pruritus, possible mild infection, significant irritation, id reactions, and bleeding. Eighty-six percent of parents reported satisfaction with cantharidin or opted to use it again. Cantharidin is a safe treatment modality for MC and should be considered when symptomatic infection necessitates treatment. The cantharidin application protocol used in this study may serve as a model protocol with a known side-effect profile.
Readmission has been cited as an important quality measure in the Patient Protection and Affordable Care Act. We queried an electronic database for all patients who underwent Total Hip Arthroplasty or Total Knee Arthroplasty at our institution from 2006 to 2010 and identified those readmitted within 90days of surgery, reviewed their demographic and clinical data, and performed a multivariable logistic regression analysis to determine significant risk factors. The overall 90-day readmission rate was 7.8%. The most common readmission diagnoses were related to infection and procedure-related complications. An increased likelihood of readmission was found with coronary artery disease, diabetes, increased LOS, underweight status, obese status, age (over 80 or under 50), and Medicare. Procedure-related complications and wound complications accounted for more readmissions than any single medical complication.
Retained surgical instruments (RSI) are one of the most serious preventable complications in operating room settings, potentially leading to profound adverse effects for patients, as well as costly legal and financial consequences for hospitals. Safety measures to eliminate RSIs have been widely adopted in the United States and abroad, but despite widespread efforts, medical errors with RSI have not been eliminated.